Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Spokane, WA

September 3, 2013Nez Perce County, Idaho; Asotin County, Garfield County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 3, 2013, 4:58 PM PDT for Nez Perce County, Idaho; Asotin County, Garfield County, Washington. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2013, 4:58 PM PDT (23:58 UTC)
Expired
Sep 3, 2013, 6:00 PM PDT
In force
62 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 125 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:05 PM PDTHAIL 1.521 S Peola, WAHAIL WAS MOSTLY HALF INCH IN DIAMETER BUT THERE WERE SOME HAIL STONES UP TO 1.5 INCHES. TIME OF EVENT ESTIMATED FROM RADAR.
Sep 3, 5:30 PM PDTHAIL 1.7515 Sw Anatone, WAESTIMATED ABOUT 1 INCH OF RAIN IN 30 MINUTES WHICH CAUSED SOME MUD TO WASH DOWN OVER A PAVED ROAD. WIND GUSTS TORE SOME SMALL BRANCHES OFF OF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 12.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS56 KOTX 032358
SVROTX
IDC069-WAC003-023-040100-
/O.NEW.KOTX.SV.W.0024.130903T2358Z-130904T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  SOUTH CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 600 PM PDT

* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF ANATONE...OR 35 MILES SOUTHWEST OF CLARKSTON...
  AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANATONE AND ROGERSBURG

LAT...LON 4601 11760 4607 11758 4630 11696 4602 11678
      4599 11721 4600 11760
TIME...MOT...LOC 2358Z 241DEG 24KT 4603 11746

$$

RFOX.RFOX
2 follow-up statements
648 
WWUS56 KOTX 040041
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
541 PM PDT TUE SEP 3 2013

WAC023-040049-
/O.CAN.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
GARFIELD WA-
541 PM PDT TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD COUNTY
IS CANCELLED...

LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
      4630 11696 4602 11678
TIME...MOT...LOC 0039Z 243DEG 17KT 4611 11721

$$

IDC069-WAC003-040100-
/O.CON.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
NEZ PERCE ID-ASOTIN WA-
541 PM PDT TUE SEP 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR SOUTHERN ASOTIN AND SOUTHWESTERN NEZ PERCE COUNTIES...

AT 534 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES SOUTHWEST OF ANATONE...MOVING NORTHEAST AT 20 MPH. 
IT WILL BE CROSSING HIGHWAY 129 AND FOLLOWING THE GRANDE RONDE RIVER 
VALLEY NEAR FIELD SPRINGS STATE PARK. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROGERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
      4630 11696 4602 11678
TIME...MOT...LOC 0039Z 243DEG 17KT 4611 11721

$$
158 
WWUS56 KOTX 040058
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT TUE SEP 3 2013

IDC069-WAC003-040108-
/O.EXP.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
NEZ PERCE ID-ASOTIN WA-
558 PM PDT TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ASOTIN AND
SOUTHWESTERN NEZ PERCE COUNTIES WILL EXPIRE AT 600 PM PDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
      4630 11696 4602 11678
TIME...MOT...LOC 0058Z 243DEG 17KT 4615 11709

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:27 PM PDT, 31 minutes earlier.

Area forecast discussion, Sep 3, 4:27 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
427 PM PDT Tue Sep 3 2013

.SYNOPSIS...
Showers and thunderstorms will persist over the Inland Northwest
today and Wednesday. Some storms could be severe. A large area of
low pressure will move over the region for the end of the week,
leading to the potential for widespread heavy rain on Thursday and
continuing through Saturday. A drying and warming trend is
expected by the beginning of next week

&&

.DISCUSSION...
Tonight into tomorrow morning: The first part of the this period will
see a decreasing chance for showers and thunderstorms as we lose
our afternoon heating. By the late overnight or early morning
hours tomorrow, we will see an increasing chance for some elevated
convection. The next shortwave trough pivoting around the upper
level low pressure system in the eastern Pacific will eject more
mid level moisture into the region. This will result in steepening
mid level lapse rates and create an environment conducive for some
elevated showers and thunderstorms. Models are in general
agreement that the best axis of instability up through the
Columbia Basin. Any forcing for these showers will be closer to
the Cascade Mtns. The best combination of dynamics and instability
will lie somewhere between the Cascade Mtns and the Upper Columbia
Basin. Both of these factors do not look all that impressive, so
we are generally going with the potential for isolated
thunderstorms developing from northern OR and extending up to the
Canadian border with time from late tonight through tomorrow morning.
/SVH

...Strong thunderstorms possible Wednesday night. Heavy rain
likely Thursday...

Wednesday afternoon through Thursday night: Upper low offshore
continues to bring in warm moist air to the region on Wednesday.
Temperatures should be a little warmer on Wednesday than today,
around 80 for many locations. This will result in better
instability. However, even with that we will still be battling
some mid-level clouds to reach our true convective potential. So
for now it looks like Wednesday afternoon will see thunderstorms
mainly over the mountains.

Wednesday night is considerably different. The upper low finally
starts to push onshore, with a negative tilt orientation. This
coupled with the destabilization on Wednesday afternoon will lead
to a potentially significant thunderstorm event. Storms would fire
off over north-central Oregon late in the afternoon and then
propagate directly northward as they intensify. There are some
similarities to the to event ten days ago on Sunday evening 25
August. The 4km NAM has been insisting on this for the past 6 runs
and the larger scale models (12km NAM, ECMWF, GFS) have also been
suggesting this scenario.  We will be watching this closely.

Thursday the low moves onshore for a very wet day. The exact
details of how this unfolds are difficult to determine. At this
point, it appears that if the Wednesday night event occurs, then
there could be a 6 to 12 hour break in the action. The atmosphere
will once again destabilize, this time from aloft as the colder
temperatures with the low move in. Then we could see another
widespread round of showers/thunderstorms Thursday late-afternoon
or evening. Instability and shear forecasts from the models
certainly suggest the potential for severe storms. SPC has a
slight risk out for our area. Along with this will be the
potential for heavy rain and flash flooding. Precipitable water
values will be near record values for the month of September. Too
early to issue a watch but expect to do so tonight or Wednesday. RJ

Friday through Tuesday: The upper level low will take its tour
across the Inland Northwest by Friday as the low center slips east
of the Cascades. Most of the medium range models are showing agreement
of the slow progression of the low, and the wrap around moisture
that forms near and to the north of its center. A good soaking of
rain is likely across the Cascades and north central Washington.
Near the cold core center, instability will be the greatest and
wouldn't rule out isolated thunderstorms. Considerable cloudiness
can be expected and this coupled with the circulation over the
region and the amount of precipitation, temperatures will be
rather cool, making it feel quite fall-like on Friday with high
temperatures in the 60s.

The low center will slowly wobble across eastern Washington on
Saturday, and exit north Idaho on Sunday. Precipitation looks to
be more showery while temperatures slowly recover to more seasonal
levels. When this feature finally kicks to the east seems to be
slower and slower each model run so would lean toward showery
conditions through Sunday for eastern Washington, and into Monday
for North Idaho as depicted by ECMWF. After the low's departure,
high pressure will return to the region and with a drier westerly
flow aloft. Expect warming temperatures and drier weather for the
upcoming week. /rfox.

&&

.AVIATION...
00Z TAFS: Moist and unstable southerly flow continues over the
region and will continue through the next 24 hours. Any
disturbances transiting the area will be enough to trigger
scattered showers and at least isolated thunderstorms. This
evening a weak disturbance will allow a thunderstorm threat mainly
at the KLWS and KPUW TAF sites until 02Z-03Z...with isolated
thunderstorms possible on the mountains ringing the Columbia
Basin. Overnight tonight a generally quiet period is expected with
no significant weather...but models hint at a weak disturbance
moving up the Cascades between 12Z and 18Z Wednesday which may
trigger showers and isolated thunderstorms near the KEAT TAF site.
During the afternoon hours surface based instability will once
again create a chance of thunderstorms over the mountains around
the basin...and another threat of storms approaching the KLWS and
KPUW TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  88  64  75  55  63 /  10  50  70  90  80  50
Coeur d'Alene  60  87  61  76  55  64 /  20  50  60  90  90  50
Pullman        57  88  62  75  54  65 /  20  40  60  90  60  30
Lewiston       66  93  68  80  60  72 /  30  40  60  90  70  30
Colville       56  91  59  77  57  65 /  30  50  60 100 100  70
Sandpoint      53  86  59  78  55  64 /  20  50  60 100  90  60
Kellogg        59  85  59  77  53  64 /  40  50  50 100  90  50
Moses Lake     60  89  65  77  57  68 /  20  30  80  90  80  30
Wenatchee      64  85  65  71  58  67 /  20  30  80  90  90  50
Omak           59  87  63  73  58  66 /  20  40  70 100 100  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Sep 3, 2:30 PM PDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT TUE SEP 3 2013

WAZ041-042-042130-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
230 PM PDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ALONG THE EAST SLOPES
OF THE CASCADES AND WENATCHEE AREA. THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAIN ESPECIALLY IF STORMS DEVELOP AND MOVE OVER THE
SAME LOCATIONS. WHILE THE RISK FOR FLASH FLOODING IS NOT HIGH
TODAY...LOCALIZED DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS OVER THE WASHINGTON
CASCADES AGAIN ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAIN IS
POSSIBLE ON WEDNESDAY WHERE THUNDERSTORMS DEVELOP...WITH MORE
SIGNIFICANT RAIN EXPECTED THURSDAY INTO FRIDAY. SOME LOCATIONS
COULD PICK UP BETWEEN 1 TO 2 INCHES OF RAIN.  FORECASTS ARE
SUBJECT TO CHANGE...BUT RESIDENTS LIVING NEAR THE BURN SCARS
AROUND WENATCHEE AND CHELAN SHOULD MONITOR THE WEATHER.

IN ADDITION TO A HEAVY RAIN POTENTIAL...SOME STRONGER THUNDERSTORMS
CONTAINING GUSTY WINDS....HAIL AND OF COURSE DANGEROUS LIGHTNING
WILL BE POSSIBLE.

IDZ001>004-026-027-WAZ031>038-043-044-042130-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
230 PM PDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION TODAY. A FEW
STORMS COULD BE SEVERE...WITH THE BEST POTENTIAL OVER THE NORTHERN
MOUNTAINS...CENTRAL PANHANDLE MOUNTAINS...AND CAMAS PRAIRIE. HEAVY
RAIN COULD RESULT IN URBAN FLOODING IF A STORM MOVES OVER YOUR
CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS WEDNESDAY
AFTERNOON. STRONGER AND MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
WEDNESDAY NIGHT...WITH ANOTHER ROUND OF STORMS LIKELY ON THURSDAY.
HEAVY RAIN COULD RESULT IN URBAN FLOODING WHERE THUNDERSTORMS MOVE
OVER CITIES. IN ADDITION STRONG WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. FORECASTS ARE SUBJECT TO CHANGE...SO
RESIDENTS SHOULD MONITOR THE WEATHER OVER THIS WEEK.

Nearby

Severe Thunderstorm Warnings in Washington, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.